Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 27, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 16, 2025, 3:19 PM CDT for Manitowoc County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2025, 3:19 PM CDT (20:19 UTC)
- Expired
- May 16, 2025, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Manitowoc County, WI
The radar
The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:49 PM CDT, 2 hours 30 minutes earlier. Its key messages:
- Gusty southwest winds are expected today with highest gusts up to 40 mph, primarily between Fox Valley and Lake Michigan.
- Scattered showers and thunderstorms are expected this afternoon. Damaging wind gusts and small hail may be possible with any stronger storms.
Area forecast discussion, May 16, 12:49 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1249 PM CDT Fri May 16 2025 Updated aviation portion for 18Z TAF issuance .KEY MESSAGES... - Gusty southwest winds are expected today with highest gusts up to 40 mph, primarily between Fox Valley and Lake Michigan. - Scattered showers and thunderstorms are expected this afternoon. Damaging wind gusts and small hail may be possible with any stronger storms. && .DISCUSSION... Issued at 1205 AM CDT Fri May 16 2025 A warm and windy day is in store for today. The low will be over northwest MN at 7AM this morning and should make it to Duluth around 7PM. A lobe of vorticity is expected to swing up from IA through eastern WI during the day. Vorticity advection and also upper divergence from the left exit region of an upper jet will provide synoptic forcing to allow for showers and storms. Forecast soundings show very steep low and mid level lapse rates during the afternoon, with 500 to 1000 j/kg CAPE. Some models show a weak cap while others try to mix us all the way up to 10kft. The winds through the profile are very strong with SW winds up to 43kt at 5kft and 50 to 60kt at 10kft. There will probably be a weak cap that will help keep our wind gusts in check today, but a few gusts over 39kt (wind advisory criteria) are not out of the question. If gusts begin to over-achieve by noon today, we will know we need a wind advy for the afternoon. Despite the weak cap, the overall synoptic forcing should be enough for scattered thunderstorm development. The CAPE values and low freezing level of 9 or 10kft support the chance for small hail, with a report of two of 1 inch hail possible. There is strong shear. The main threat for any stronger storms that develop is the damaging wind potential, since the strong winds aloft will efficiently mix down with momentum transfer. As the upper low tracks across MN today, another frontal boundary will push into north central and eastern WI. This will feature cooler temperatures, low clouds, and rain or drizzle. Northern WI will be fully engulfed in these damp, brisk conditions Friday night. Saturday, expect breaks in the clouds as the upper low starts to exit the region. With steep low level lapse rates and lingering low level moisture, scattered showers are expected, although coverage is still uncertain. In addition, expect gusty west winds up to 30 mph during peak daytime heating/mixing. Saturday highs will range from the upper 50s north central to the mid 60s east. MRC Saturday night through next Thursday Upper trough exits across the eastern Great Lakes Saturday night with ridging aloft beginning to build from the plains into the western Great Lakes. Surface high pressure over Manitoba and northern Ontario will ridge into MN and WI Saturday night with more influence of ridging by Sunday night. The ridge will bring dry weather and also the risk of frost Saturday night and/or Sunday night. PWATs lower Sunday night, but with high more off to the north than the east, the area will keep some wind in lowest 1kft with tighter pressure gradient on southern edge of high. It still appears that temps could drop into the mid 30s north Saturday night and/or Sunday night. NBM probabilities of min temps less than 35 are 30 to 40 percent Saturday night over Vilas County, but increase and expand to 40-80 percent Sunday night north of highway 29. If and where winds become light, some frost could occur either of these nights, though Sunday night looks more favorable at this point. Troughing over the western CONUS late this weekend shifts east early next week, bringing the next chance of showers and storms to the area Monday night into Tuesday. One trend that seems to be emerging though is the dry east flow out of the high to the north may restrict chances of rain only to the southern part of the forecast area on into southern WI. Risk of any stronger storms also is well to the south of the area. Given these trends, its feasible that much of northern WI could stay dry early this week. Whatever chances of rain occur will shift south and east of the western Great Lakes Wed into Thu as broad 850-700mb low shifts across lower Great Lakes. Cool flow in wake of the low flowing across the region could lead to more clouds and a small chance of spotty showers by Thursday. Overall a cooler than normal stretch is expected for the coming week with highs in the upper 50s to mid 60s. JLA. && .AVIATION...for 18Z TAF Issuance Issued at 1249 PM CDT Fri May 16 2025 Mostly clear skies and VFR conditions were observed for most early this afternoon; however, satellite imagery shows mid-clouds starting to enter central WI. The main feature was the winds with SSW gusts to around 30 kts. Scattered showers and thunderstorms are likely to develop this afternoon, but exact location is difficult to pinpoint. Coverage will not be as widespread as yesterday, but the chance (30-45%) exists everywhere. Main time window is 20Z-24Z. Included TEMPO groups to account for this. Precip chances will be minimal the rest of the evening into Saturday morning. A few spotty showers are possible, but coverage/confidence was too low to include in TAFs this issuance. Cloud bases will lower late this evening with a mix of MVFR/IFR cigs tonight (approx. 06Z) through Saturday morning. Winds will also increase again and peak late Saturday morning through the afternoon with gusts up to 30 kts. && .MARINE... Issued at 1205 AM CDT Fri May 16 2025 Gusty south-southwest winds are expected today, highest over land. Cooler lake water should keep wind gusts below gale force, so a Small Craft Advisory goes into effect mid morning. We initially set the end time of 7PM this evening, but after a brief lull in the winds tonight, gusty westerly winds will develop. Therefore, we extended the end time all the way until 7PM Saturday. MRC. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION..... AVIATION.......KLJ MARINE.........
Hazardous weather outlook, May 16, 3:00 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 300 PM CDT Fri May 16 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 300 PM CDT Fri May 16 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Gusty southwest winds of 40 to locally 45 mph are expected across central and east-central Wisconsin through early this evening. Elsewhere, expect gusts of 35 to 40 mph. Scattered afternoon thunderstorms will be capable of producing damaging wind gusts and hail up to 1 inch in diameter. Isolated severe storms are possible through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms may return Tuesday into Wednesday next week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any wind gusts greater than 40 mph, wind damage, or hail to the National Weather Service in Green Bay. LMZ521-522-541>543-172000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 300 PM CDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Conditions will be hazardous to small craft due to strong and gusty winds and high waves. .DAYS TWO THROUGH SEVEN...Saturday through Friday Conditions will be hazardous to small craft through Saturday evening due to strong winds and high waves. KLJ
In the hours before
Special weather statement, May 16, 2:01 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
201 PM CDT Fri May 16 2025
WIZ019-020-031-037-161930-
Waupaca WI-Shawano WI-Langlade WI-Menominee WI-
201 PM CDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MENOMINEE...NORTH
CENTRAL WAUPACA...SOUTH CENTRAL LANGLADE AND WESTERN SHAWANO COUNTIES
THROUGH 230 PM CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wittenberg, or 23 miles south of Antigo, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wittenberg, Big Smokey Falls, Neopit, Marion, Pella, Tigerton,
Gresham, Mattoon, Bowler, Shepley, Lake Noseum, Split Rock,
Lyndhurst, Phlox, Upper Bass Lake, Zoar, Caroline, Whitcomb, Tilleda,
and Leopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4469 8922 4514 8903 4507 8860 4463 8886
TIME...MOT...LOC 1901Z 214DEG 33KT 4480 8907
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BOXELLSpecial weather statement, May 16, 2:29 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
229 PM CDT Fri May 16 2025
WIZ022-040-162000-
Kewaunee WI-Door WI-
229 PM CDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KEWAUNEE AND
SOUTHWESTERN DOOR COUNTIES THROUGH 300 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Algoma, or 12 miles north of Kewaunee, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sturgeon Bay, Algoma, Forestville, Clay Banks, Lincoln, Valmy,
Gregorville, Rankin, Euren, Rosiere, Carlsville, Rio Creek, Vignes,
Maplewood, Institute, Potawatomi State Park, Kodan, Alaska, Whitefish
Dunes State Park, and Kolberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4491 8722 4487 8721 4484 8727 4479 8732
4470 8735 4460 8744 4452 8748 4460 8769
4487 8751 4486 8750 4488 8745 4488 8743
4489 8743 4484 8739 4489 8738 4491 8740
4500 8735 4493 8718
TIME...MOT...LOC 1929Z 213DEG 49KT 4463 8754
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BOXELLSpecial weather statement, May 16, 2:33 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
233 PM CDT Fri May 16 2025
WIZ019>021-030-031-036>038-074-162000-
Southern Oconto County WI-Waupaca WI-Shawano WI-Langlade WI-
Outagamie WI-Northern Oconto County WI-Marathon WI-Portage WI-
Menominee WI-
233 PM CDT Fri May 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PORTAGE...
SOUTHEASTERN MARATHON...MENOMINEE...WAUPACA...WEST CENTRAL OCONTO...
NORTHWESTERN OUTAGAMIE...SOUTH CENTRAL LANGLADE AND SHAWANO COUNTIES
THROUGH 300 PM CDT...
At 232 PM CDT, trained weather spotters reported a cluster of strong
thunderstorms along a line extending from near Bevent to near
Clintonville. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Trained weather spotters. There have been multiple reports
of wind gusts around 50 MPH. Blowing dust is also causing
reduced visibilities in some areas.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stevens Point, Shawano, Clintonville, Gillett, Bevent, Wittenberg,
Amherst, Embarrass, Big Smokey Falls, South Branch, Legend Lake,
Keshena, Neopit, Stockton, Belle Plaine, Bonduel, Royalton, Red
River, Manawa, and Iola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4508 8914 4503 8816 4434 8891 4455 8969
TIME...MOT...LOC 1932Z 218DEG 46KT 4478 8934 4467 8883
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BOXELLSpecial weather statement, May 16, 2:59 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
259 PM CDT Fri May 16 2025
WIZ013-073-074-162030-
Southern Oconto County WI-Southern Marinette County WI-
Northern Marinette County WI-
259 PM CDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARINETTE AND EAST
CENTRAL OCONTO COUNTIES THROUGH 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pound, or 11 miles west of Marinette, moving
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marinette, Oconto, Peshtigo, Porterfield, Stiles, Harmony, Cullen,
County Line, Mcallister, Loomis, and Lake Noquebay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4508 8760 4505 8762 4499 8763 4495 8781
4493 8784 4488 8783 4483 8789 4484 8806
4541 8789 4541 8785 4536 8789 4537 8787
4534 8785 4535 8776 4539 8769 4534 8765
4520 8775 4511 8766
TIME...MOT...LOC 1958Z 208DEG 41KT 4504 8786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BOXELLSpecial weather statement, May 16, 3:07 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
Issued by National Weather Service Milwaukee/Sullivan WI
307 PM CDT Fri May 16 2025
WIZ019>021-031-039-073-074-162045-
Southern Oconto County WI-Shawano WI-Southern Marinette County WI-
Langlade WI-Northern Oconto County WI-Brown WI-Menominee WI-
307 PM CDT Fri May 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BROWN...SOUTHWESTERN
MARINETTE...MENOMINEE...OCONTO...SOUTHEASTERN LANGLADE AND CENTRAL
SHAWANO COUNTIES THROUGH 345 PM CDT...
At 307 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near White Lake to near
Gillett. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shawano, Pulaski, Gillett, Crivitz, Mountain, Pound, White Lake, Big
Smokey Falls, Bear Paw Scout Camp, Gardner Dam Scout Camp, South
Branch, Legend Lake, Keshena, Neopit, Langlade, Chase, Oconto Falls,
Pittsfield, Angelica, and Stiles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4497 8921 4538 8876 4535 8806 4534 8806
4534 8792 4533 8791 4484 8805 4458 8825
TIME...MOT...LOC 2007Z 217DEG 45KT 4519 8887 4487 8838
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BOXELLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:01 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Shawano, Waupaca | 44 min |
| May 15, 7:04 PM CDT | Tornado Warning | GRB | Langlade, Lincoln | 26 min |
| May 15, 7:14 PM CDT | Special Marine Warning | GRB | 99 min | |
| May 15, 7:32 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 16 min |
| May 15, 11:11 PM CDT | Small Craft Advisory | GRB | 49 hr | |
| May 16, 2:01 PM CDT | Special Weather Statement | GRB | Menominee | 29 min |
| May 16, 2:07 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto, Shawano | 53 min |
| May 16, 2:10 PM CDT | Severe Thunderstorm Warning | GRB | Kewaunee | 21 min |
| May 16, 2:29 PM CDT | Special Weather Statement | GRB | Kewaunee | 31 min |
| May 16, 2:33 PM CDT | Special Weather Statement | GRB | Menominee, Oconto, Shawano, Waupaca | 27 min |
| May 16, 2:41 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Marinette, Oconto | 49 min |
| May 16, 2:59 PM CDT | Special Weather Statement | GRB | Marinette | 31 min |
| May 16, 3:07 PM CDT | Special Weather Statement | GRB | Menominee, Oconto, Shawano | 38 min |
| May 16, 3:49 PM CDT | Special Weather Statement | GRB | Kewaunee | 26 min |
| May 16, 4:30 PM CDT | Special Weather Statement | GRB | Calumet | 45 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 39 min |
| May 16, 4:47 PM CDT | Special Marine Warning | GRB | 31 min | |
| May 16, 4:54 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Manitowoc | 36 min |
| May 16, 5:02 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Outagamie, Waupaca, Waushara, Winnebago | 43 min |
| May 16, 5:27 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Manitowoc, Oconto, Outagamie, Shawano and 2 more | 48 min |
| May 16, 5:42 PM CDT | Special Marine Warning | GRB | 48 min | |
| May 16, 6:01 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Door, Kewaunee, Manitowoc, Marinette, Oconto | 44 min |
| May 16, 6:32 PM CDT | Special Marine Warning | GRB | 46 min | |
| May 16, 6:42 PM CDT | Special Weather Statement | GRB | Door | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.